Kansas, 2005

Hail and Damaging Winds in Kansas, August 22, 2005

August 22, 2005 · NWS DDC · 13 events in 6 counties and zones

9 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 22, 2:04 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 2:04 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT MON AUG 22 2005

.DISCUSSION...

DAYS 1-2...

THE UPPER LEVEL PATTERN IS VERY FAVORABLE FOR THUNDERSTORM ACTIVITY
ACROSS THE CENTRAL PLAINS. THE SOUTHERN BRANCH OF THE WESTERLIES
EXTEND ACROSS THE PLAINS WITH 250MB WINDS AROUND 50KTS ACROSS KANSAS.
A LARGE UPPER LEVEL TROUGH WAS PRESENT ACROSS EASTERN CANADA AND THE
LAKES. A WEAK SFC FRONT EXTENDED FROM WEST TX INTO THE DEEP SOUTH,
WITH A STRONGER FRONT ASSOCIATED WITH THE NORTHERN BRANCH ACROSS THE
NORTHERN PLAINS AND MIDWEST. THERE WAS PLENTY OF MOISTURE, WITH WEAK
UPSLOPE FLOW ENHANCING THE MOISTURE ACROSS THE CENTRAL HIGH PLAINS.
A HIGH LEVEL(500-300MB) COLD POOL WAS NOTED ACROSS THE WESTERN THIRD
OF THE CONUS. A STRONG UPPER TROUGH WILL APPROACH THE NORTHERN
ROCKIES BY TUESDAY. THIS WILL AID IN LEE TROUGHING ACROSS THE
PLAINS, BUT NOT COMPLETELY DESTROY THE LOW LEVEL BAROCLINIC ZONE.
NOCTURNAL STORM CLUSTERS WILL ALSO HELP IN THIS REGARD. IN A
NUTSHELL, THE HIGH LEVEL JET, UPPER COLD POOL OVER THE ROCKIES,
LOW-LEVEL BAROCLINIC ZONE AND ABUNDANT MOISTURE WILL ALL AID PRECIP
CHANCES. POPS WERE INCREASED A LITTLE TO THE 40-50% RANGE FOR
TONIGHT AND 30% FOR TUESDAY NIGHT DUE TO THE AFOREMENTIONED
PARAMETERS. NO CHANGES WERE MADE TO THE TEMPERATURE FORECASTS THOUGH
WEDNESDAY. OF COURSE, THE TIMING AND LONGEVITY OF THE INDIVIDUAL
STORM CLUSTERS WILL HAVE AN IMPACT ON TEMPS, AND THESE DETAILS ARE
DIFFICULT TO PINPOINT WELL IN ADVANCE.

DAYS 3-7...

THE GOING EXTENDED GRIDS LOOKED REASONABLE AND IN GOOD AGREEMENT
WITH THE LATEST MODELS OF THE ECMWF AND UKMET.  FOR THE LARGE PART,
HAVE DECIDED TO DISCOUNT THE GFS MODEL.  AS THE NORTHERN BRANCH OF
THE JET KEEPS UPPER SYSTEMS MIGRATING EAST ACROSS THE NORTHERN
PLAINS EVERY 3 DAYS OR SO, THIS WILL LEAVE SOUTHWEST KANSAS IN A
WARMING ZONE AT THE LOWER LAYERS.  THURSDAY AND FRIDAY SHOULD WARM
UP NICELY IN TO THE MID 90S, AND THIS AFTERNOON SURFACE HEATING MAY
BE ENOUGH TO BREAK THE MORNING CAPS.  SO, KEPT THUNDERSTORM CHANCES
GOING WITH 30 POPS NORTH AND 20S SOUTH AND WEST.  FRIDAY SHOULD BE A
DAY BETWEEN DISTURBANCES TO OUR NORTH, SO DROPPED POPS FOR FRIDAY.
ANOTHER STRONGER UPPER LOW PRESSURE SYSTEM CROSSES EAST TO OUR NORTH
NO SATURDAY, THIS ONE PERHAPS A BIT FARTHER NORTH IN CANADA.  THIS
WILL LEAVE A COLD FRONT TO BARREL DOWN INTO NORTHWESTERN KANSAS, BUT
NOT SURE IT WILL MAKE IT THROUGH DDCS CWA.  SO, JUST WENT WITH 20
POPS FOR NOW ON SATURDAY AND A BIT COOLER FOR MAX TEMPS.  A GRADUAL
WARM UP WILL BEGIN AGAIN ON SUNDAY, WITH THE WESTERN 2/3RDS MAKING
IT TO THE MID 90S AGAIN MONDAY.  THE ONLY POPS FOR MONDAY WILL BE IN
THE SOUTHEAST 6 OR 7 COUNTIES AS THE DEW POINTS WILL SUPPORT PLENTY
OF MOISTURE AVAILABLE FOR AFTERNOON CONVECTION.
DAYS 8-10...

THE OUTLOOK FOR MONDAY AUGUST 29TH THROUGH WEDNESDAY AUGUST 31ST
CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  88 /  50  20  30  20
GCK  63  87  64  88 /  50  00  30  00
EHA  61  89  64  88 /  40  00  30  00
LBL  65  88  66  90 /  40  00  30  20
HYS  65  83  66  87 /  50  20  30  20
P28  67  84  67  88 /  50  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FINCH/BURKE
Hazardous weather outlook, Aug 22, 10:35 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT MON AUG 22 2005

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1135 AM CDT (1035 AM MDT) MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BE SEVERE BETWEEN 3 PM AND MIDNIGHT,
ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO GARDEN
CITY TO WAKEENEY. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT,
ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO WAKEENEY.

FINCH

The radar

The Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
August 22, 6:52 PM CST
Where
Comanche County, 10 mi ENE of Buttermilk
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.167

Thunderstorm Wind, Comanche

When
August 22, 6:52 PM CST
Where
Comanche County, 10 mi ENE of Buttermilk
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.167

Hail, Comanche

When
August 22, 7:27 PM CST
Where
Comanche County, 12 mi ESE of Buttermilk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -99.133

Hail, Scott

When
August 22, 7:52 PM CST
Where
Scott County, 10 mi NE of Scott City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -100.767

Thunderstorm Wind, Hamilton

When
August 22, 8:05 PM CST
Where
Hamilton County, 14 mi NNE of Coolidge
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.217, -101.900

Hail, Scott

When
August 22, 8:09 PM CST
Where
Scott County, 11 mi ENE of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -100.717

Hail, Comanche

When
August 22, 9:20 PM CST
Where
Comanche County, 9 mi E of Buttermilk
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -99.167

Hail, Finney

When
August 22, 9:30 PM CST
Where
Finney County, 5 mi NE of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -100.800

Hail, Finney

When
August 22, 10:00 PM CST
Where
Finney County, 8 mi NW of Kalvesta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.167, -100.333

Thunderstorm Wind, Finney

When
August 22, 10:00 PM CST
Where
Finney County, 8 mi NW of Kalvesta
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.167, -100.333

Hail, Kiowa

When
August 22, 10:00 PM CST
Where
Kiowa County, 4 mi W of Greensburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -99.367

Hail, Gray

When
August 22, 10:05 PM CST
Where
Gray County, 8 mi N of Charleston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.567

Thunderstorm Wind, Finney

When
August 22, 10:15 PM CST
Where
Finney County, 3 mi SSW of Kalvesta
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.050, -100.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472396, 5472397, 5472465, 5472466, 5472467, 5472468, 5472469, 5472470, 5472471, 5472472, 5472473, 5472474, 5472475.